OT: Vitamin B6 (pyridoxine)

Discussion in 'Fibromyalgia Main Forum' started by kjfms, Oct 13, 2006.

  1. kjfms

    kjfms Member

    Just wanted to share this. When I entered my CBC results in the site that helps interpret blood (which I posted earlier) there were a couple of suggestions of my possible problem one being Vitamin B6 deficiency. I think I will start back on the B complex vitamins.





    Section
    Disorders of Nutrition and Metabolism


    Subject
    Vitamins


    Vitamin B6 (pyridoxine)


    Vitamin B6 (pyridoxine) is essential for the metabolism of amino acids and fatty acids, for normal nerve function, and for the formation of red blood cells. It also helps keep the skin healthy.



    Vitamin B6 Deficiency

    Vitamin B6 deficiency may result from inadequate intake or from use of drugs that deplete vitamin B6 reserves in the body.

    These drugs include the antibiotic isoniazid, the antihypertensive hydralazine, and penicillamine (used to treat such disorders as rheumatoid arthritis and Wilson's disease).

    Vitamin B6 deficiency can cause seizures in infants.

    In adults, it can cause anemia and inflammation of the skin (dermatitis) with redness and greasy scaling. The hands and feet may feel numb and prickling—a pins-and-needles sensation.

    The tongue may become sore and red, and cracks may form in the corners of the mouth. The person may become confused, irritable, and depressed.

    The diagnosis is based on the person's circumstances, symptoms, and response to vitamin B6 supplements.

    Blood tests to confirm the diagnosis are not readily available.

    People who have the deficiency or who are taking a drug that depletes vitamin B6 reserves should take vitamin B6 supplements.




    Vitamin B6 Excess

    Vitamin B6 in very high doses may be prescribed for such disorders as carpal tunnel syndrome, premenstrual syndrome, and nerve damage (neuropathy), although there is little evidence of benefit.

    Taking such high doses may cause pain and numbness in the feet and legs.

    The diagnosis is based on symptoms and a history of taking high doses of vitamin B6.

    Treatment involves discontinuing vitamin B6 supplements. Recovery from this disorder may be slow, and some difficulty walking may persist.


    Thanks,

    Karen :)




  2. kjfms

    kjfms Member

    thank you so much for the tip. I do take magnesium and starting back on the Bs so hopefully this will help.

    Thanks again and hugs,

    Karen :)